Quality Corner: Handling Combative Patients

Reviewing events involving combative patients, objectively and remotely from the chaos of the moment, many times helps brings critical issues into focus


While doing retrospective review of some patient care reports a while back, I noticed two cases of combative patients being transported without appropriate control. Reviewing events such as this, objectively and remotely from the chaos of the moment, many times helps brings critical issues into focus. In both of our cases, it was frightening to consider the danger of transporting a combative, out-of -control patient in the back of a moving ambulance with only a sole provider to manage him while the other crew member drove.

A Great Risk

Combative patients present unique management challenges and one of the greatest potential life threats the EMS provider will encounter. Many causes can result in patients being combative. Some of the most common are:

  • Hypoxia
  • Hypoglycemia
  • Head injury
  • Psychiatric disorder
  • Substance abuse
  • Antisocial behavior.

Most patients who initially present as uncooperative or combative can be reasoned with and calmed down, because most non-pathological causes of combative behavior are incident- or person-related and do not extend to EMS personnel or law enforcement. Once removed from their volatile environment, most people will cooperate.

Reversible Causes

Reversible causes of combative behavior such as hypoxia and hypoglycemia should be considered, identified and corrected as soon as possible. A small subset of combative patients will, however, not be able to be reasoned or bargained with and will instead remain combative. They’re typically easy to pick out based on their erratic, aggressive, threatening behavior. Once the persistent combative patient is identified, as well as any time restraint of any type is deemed necessary, be sure to summon law enforcement, if it’s not already on scene. If there is any doubt in your mind as to whether a patient may be a risk, trust your instincts and err on the side of caution, even to the extent of backing off and waiting for police assistance. Many times we can sense danger even if we cannot clearly discern why. Never ignore your instincts when it comes to safety.

Excited Delirium

The most extreme form of aggressive/combative behavior due to a pathological cause is called excited or agitated delirium. Although some legal controversy still exists, both the American College of Emergency Physicians and National Association of Medical Examiners officially recognize excited delirium as a legitimate medical syndrome.

Excited delirium is the medical term given to patients who present in a hyperdynamic, agitated and delirious state. This is most frequently due to substance abuse involving stimulants or hallucinogenic drugs such as cocaine, amphetamines, methamphetamine and PCP. But excited delirium may also be seen in certain psychiatric patients who abruptly cease taking their medication.

Common signs and symptoms of excited delirium include:

  • Bizarre, aggressive, violent behavior
  • Paranoia
  • Panic
  • Fear
  • Irrational, incoherent or very rapid speech
  • Attraction to and aggressive behavior toward glass or mirrors
  • Superhuman strength
  • Imperviousness to pain
  • Tachycardia
  • Hypertension
  • Hyperthermia.

Excited delirium patients will present with obviously bizarre behavior such as running around naked in a desperate attempt to cool themselves down. They will typically be screaming or speaking very fast or incoherently. If understandable at all, their speech may hint of hallucinations or disorientation to their surroundings. Many times, by the time EMS arrives, several police officers will be struggling to restrain such patients, even patients who are small in stature. Officers will frequently note that these patients seem oblivious to pain, including showing little if any response to being Tased. While touching the excited delirium patient, you may notice their skin feels hot. If you can palpate a quick radial pulse, it may be bonding and obviously tachycardic.

Physical and Chemical Restraint

This content continues onto the next page...